Tornadoes · United States · Texas · 2016

EF0 tornado, Morita to South Haven, Texas, May 22, 2016

From Morita to South Haven, this EF0 tornado ran 1.5 miles across Howard County on May 22, 2016, touching down at 6:51 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 22, 2016
Touchdown
6:51 PM CDT (23:51 UTC)
Lifted
6:59 PM CDT (23:59 UTC)
On the ground
8 minutes
Path length
1.5 miles (2.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Howard County
Touchdown point
32.157, -101.558
Lift-off point
32.167, -101.535
Record number
1605221751-01

The damage survey

43 damage points were recorded along this path by NWS MAF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 152 mph.

  • car moved west several feet
  • Reinforced roofing. Lag bolts on foundation.
  • Car thrown 100 yards from house.
  • 640 type pump jack overturned - wind estimated near 160 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

West Texas was under the backside of a ridge with a dryline across the area which provided lift. Good instability, moisture convergence, and high convective available potential energy was present along and to the east of the dryline. Wind shear was also high over the area, and a low level jet of high winds allowed for storms to continue into the late evening hours. These conditions contributed to thunderstorms that produced large hail, strong wind, flash flooding, and tornadoes across the Permian Basin.

A thunderstorm moved across Howard County and produced a tornado near Big Spring. This tornado developed at around 6:51 pm CDT, approximately three miles south of the interstate, close to Farm-to-Market Road 818. This tornado was anticyclonic and moved slowly east and then northeast. With the help of radar imagery, it is estimated that the tornado lasted 8 minutes, while traveling a path just short of 2 miles. With the tornado remaining over open fields, the assessment team rated the tornado as an EF0. The width was estimated at 100 yards.

A thunderstorm moved across Howard County and produced a tornado near Lees, TX. This tornado began at approximately 7:17 pm CDT just over 2.5 miles north northeast of Lees. The tornado traveled a 2.3 mile path, moving westward. The tornado dissipated approximately four miles northwest of Lees at 7:28 pm CDT. Without damage indicators, the tornado is rated as an EF-0 with an estimated width of 100 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS MAF issued a tornado warning for this county at 23:44 UTC, 7 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 19:49 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
19:49 UTC03:00 UTCTornado WatchMAF
21:49 UTC22:30 UTCSevere Thunderstorm WarningMAF
22:27 UTC23:15 UTCSevere Thunderstorm WarningMAF
22:51 UTC01:45 UTCFlood AdvisoryMAF
23:07 UTC23:45 UTCSevere Thunderstorm WarningMAF
23:22 UTC23:45 UTCTornado WarningMAF
23:35 UTC03:30 UTCFlash Flood WarningMAF
23:44 UTC00:15 UTCTornado WarningMAF
00:01 UTC00:45 UTCSevere Thunderstorm WarningMAF
00:14 UTC00:45 UTCTornado WarningMAF
00:36 UTC01:30 UTCSevere Thunderstorm WarningMAF
00:41 UTC01:15 UTCTornado WarningMAF
01:50 UTC05:45 UTCFlash Flood WarningMAF
02:20 UTC03:15 UTCSevere Thunderstorm WarningMAF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:36 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at May 22, 2:55 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 22, 2:55 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT SUN MAY 22 2016

.DISCUSSION...

WV imagery shows that the upper ridge has shifted east in response
to the PacNW trough ejecting NE into Alberta.  As a result, West
Texas and Southeast New Mexico now sit under SW flow aloft on the
backside of the ridge.  At the sfc, mesoanalysis shows the
dryline extending from NW Lea County to eastern Pecos County, and
curving back west into the Big Bend Area.  East of this feature,
instability has been increasing over the past few hours, w/a ridge
of 5000+J/kg capes running N-S.  Moisture convergence is on the
increase as well, and convection should begin shortly. Along this
axis of instability, mid-lvl LRs are 7C/km or higher, and forecast
to increase into the overnight hours.  Deep lyr (0-6km) shear is
also forecast to increase to 50-55 kts east of the dryline this
evening. Wet-bulb zero heights are in the 9-10kft range, so large
hail remains a threat. Sounding profiles again show dcapes in excess
of 1000 J/kg, so damaging winds will be possible as well. Even a
tornado can't be ruled out, as 0-3km helicities increase notably
just east of the dryline into the evening hours. Finally, models
develops a 40-45kt LLJ to keep things going at least into into late
evening. Monday afternoon looks just as bad, if not worse than
today, although forecast higher helicities will be a bit further
west than today's. Nevertheless, we've mentioned svr wx in the grids
for both today and Monday, w/a mention of tornadoes in the HWO. West
of the dryline, Red Flag conditions are noted in the Guadalupes, and
persistence suggests similar conditions Monday.

Otherwise, the general synoptic trend going into this week will be
an upper trough digging down the west coast, keeping West Texas and
Southeast New Mexico under SW flow aloft, w/dryline convection daily
east of this feature, mainly SE zones.  Midweek, the trough will
begin moving east, and pass north of the region Friday
night/Saturday.  Temps should stay above-normal until late week,
when they'll drop to near-normal as thicknesses decrease w'the
approach of the trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  94  72  96 /  20  20  20  20
Carlsbad                       62  96  59  94 /  10  10  10  10
Dryden                         72  89  72  96 /  20  20  20  10
Fort Stockton                  69  94  66  94 /  10  10  10  10
Guadalupe Pass                 63  87  60  86 /  10  10  10  10
Hobbs                          64  92  60  90 /  10  10  10  10
Marfa                          55  87  50  85 /  10  10  10  10
Midland Intl Airport           72  95  73  97 /  10  20  20  10
Odessa                         71  94  70  95 /  10  10  20  10
Wink                           69  96  65  98 /  10  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Fire Weather Watch from Monday afternoon through Monday evening
     for Guadalupe Mountains.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Guadalupe Mountains.

     Fire Weather Watch from Monday afternoon through Monday evening
     for Guadalupe Mountains.

&&

84/44
Hazardous weather outlook, May 22, 11:20 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 AM CDT SUN MAY 22 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231630-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1120 AM CDT SUN MAY 22 2016 /1020 AM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND LINE. SEVERE
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAIN...AND
ISOLATED TORNADOES.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND
EVENING FOR THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND
EVENING ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND ROLLING
PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER
THE ROLLING PLAINS TUESDAY AFTERNOON AND EVENING. SEVERE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...BRIEF
HEAVY RAIN...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT.

CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE MONDAY
AFTERNOON ACROSS THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
FOR AREAS ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND
LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 22, 4:05 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT SUN MAY 22 2016

TXZ046-051-222145-
MARTIN TX-DAWSON TX-
405 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 445 PM CDT...

AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF TARZAN...OR 23 MILES NORTHWEST OF STANTON...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...FRIENDSHIP...THREE LEAGUES...PATRICIA...SPARENBERG...
TENMILE...MIDWAY IN DAWSON COUNTY...FLOWER GROVE...KLONDIKE AND ACKERLY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.

LAT...LON 3270 10169 3254 10169 3228 10201 3236 10220
      3275 10200
TIME...MOT...LOC 2105Z 214DEG 14KT 3238 10207

29
Special weather statement, May 22, 4:44 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN MAY 22 2016

TXZ046-047-051-222230-
BORDEN TX-MARTIN TX-DAWSON TX-
444 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...NORTHWESTERN
HOWARD...NORTHERN MARTIN AND DAWSON COUNTIES UNTIL 530 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPARENBERG...OR 12 MILES SOUTHEAST OF LAMESA...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMESA...GAIL...MESQUITE...BROWN...O'DONNELL...LOS YBANEZ...HANCOCK...KEY...
THREE LEAGUES...PATRICIA...LENORAH...SPARENBERG...TENMILE...FLOWER GROVE...
LAMESA MUNICIPAL AIRPORT...GRADY...FRIENDSHIP...ARVANA...MIDWAY IN DAWSON
COUNTY AND KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.

LAT...LON 3252 10158 3253 10169 3240 10169 3224 10182
      3243 10214 3296 10191 3296 10122
TIME...MOT...LOC 2144Z 223DEG 19KT 3262 10179

29
Local storm report, May 22, 5:55 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             BROWN                   32.43N 101.74W
05/22/2016  E1.75 INCH       MARTIN             TX   PUBLIC

            HALF INCH TO GOLF BALL SIZE HAIL.

&&

CMR
Special weather statement, May 22, 6:25 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CDT SUN MAY 22 2016

TXZ075-230015-
PECOS TX-
625 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
715 PM CDT...

AT 624 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF BAKERSFIELD. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL PECOS
COUNTY...JUST SOUTH OF INTERSTATE 10.

LAT...LON 3086 10192 3069 10200 3073 10233 3083 10234
TIME...MOT...LOC 2324Z 117DEG 1KT 3078 10225

03
Local storm report, May 22, 6:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             BIG SPRING              32.25N 101.48W
05/22/2016  E1.25 INCH       HOWARD             TX   NWS EMPLOYEE

            MM 176 ON INTERSTATE 20.

&&

CMR
Local storm report, May 22, 6:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             6 NW ELBOW              32.22N 101.58W
05/22/2016  E3.00 INCH       HOWARD             TX   TRAINED SPOTTER

&&

CMR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

11.9 hours before the tornado, 66 km from the path. May 22, 2016.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2486 joules per kilogram, CIN -117, lifted condensation level 831 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 85 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2486 J/kg
Mixed-layer CIN
-117 J/kg
Surface CAPE
3864 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

0.1 hours after it, 66 km from the path. May 23, 2016.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86725, lifted condensation level 3677 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 5 square meters per square second, 0 to 6 km bulk shear 26 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86725 J/kg
Surface CAPE
9 J/kg
Mixed-layer LCL
3677 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
10.1 K/km

Open this sounding in Storm Lab

The radar

The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the touchdown began at 23:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:30 UTCHAIL 1BrownMartin, TXHAIL LASTED 20-30 MINUTES BETWEEN 500 TO 530 PM CDT.
22:55 UTCHAIL 1.75BrownMartin, TXHALF INCH TO GOLF BALL SIZE HAIL.
23:24 UTCHAIL 1.25Big SpringHoward, TXMM 176 ON INTERSTATE 20.
23:30 UTCHAIL 1.75Big SpringHoward, TX1 MILE WEST OF SCENIC MOUNTAIN HOSPITAL IN BIG SPRING
23:42 UTCHAIL 36 Nw ElbowHoward, TX
23:51 UTCHAIL 1.75Big SpringHoward, TXON WARREN STREET.
23:59 UTCHAIL 22 S Big SpringHoward, TXINTERSECTION OF US 87 AND TODD ROAD SOUTH OF BIG SPRING.
00:02 UTCHAIL 1.75Big SpringHoward, TX1 MILE WEST OF SCENIC MOUNTAIN HOSPITAL IN BIG SPRING
00:10 UTCTORNADO8 Sw Big SpringHoward, TX
00:16 UTCFLASH FLOODBig SpringHoward, TXFLASH FLOODING IN BIG SPRING.
00:18 UTCTSTM WND GST 651 Sse LomaxHoward, TX
00:26 UTCHAIL 1.5LeesGlasscock, TX
00:26 UTCTORNADO2 Nw LeesHoward, TX
00:38 UTCHAIL 1.752 W ForsanHoward, TX
00:39 UTCTORNADO3 Wnw LeesHoward, TX
00:44 UTCTORNADO3 W LeesGlasscock, TX
01:04 UTCTORNADO10 N Garden CityGlasscock, TXNEAR LEES
01:43 UTCTSTM WND GST 603 N Garden CityGlasscock, TXRANCH ROAD 33
01:43 UTCHAIL 13 N Garden CityGlasscock, TXRANCH ROAD 33
01:43 UTCTORNADO2 Ne Garden CityGlasscock, TXSEEING IN THE LIGHTNING.
01:52 UTCHAIL 13 N Garden CityGlasscock, TXRANCH ROAD 33
02:00 UTCFLASH FLOOD3 Sw Big SpringHoward, TX6 TO 12 INCHES OF WATER FLOWING OVER THE ROAD REPORTED BETWEEN 900 AND 915 PM CDT.
02:01 UTCTORNADO1 S Garden CityGlasscock, TX
02:11 UTCHAIL 1.75Garden CityGlasscock, TXQUARTER TO GOLF BALL HAIL.
02:26 UTCHAIL 1.75Garden CityGlasscock, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 22, 2016

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2211:50 PM PDTEF0Benton, WA0.1100$20,000
May 225:30 PM CDTEF0Donley, TX0.425
May 225:39 PM CDTEF1Donley, TX1.175
May 226:13 PM CDTEF3Howard, TX4.0500$75,000
May 226:30 PM CDTEF0Campbell, SD0.330
May 226:44 PM CDTEF0Ochiltree, TX2.575
May 226:44 PM CDTEF2Hall, TX6.6600$150,000
May 226:57 PM CDTEF1Ochiltree, TX1.5500
May 227:04 PM CDTEF1Ochiltree, TX1.5400
May 227:12 PM CDTEF1Kearny, KS2.875
May 227:15 PM CDTEF1Ochiltree, TX2.475
May 227:17 PM CDTEF0Howard, TX2.3100
May 227:25 PM CDTEF2Todd, SD4.6100$10,000
May 227:29 PM CDTEF0Kearny, KS4.875
May 227:35 PM CDTEF1Tripp, SD0.720$25,000
May 227:38 PM CDTEF0Glasscock, TX0.550
May 227:49 PM CDTUnratedOchiltree, TX0.350
May 227:55 PM CDTEF2Glasscock, TX3.0200$15,000
May 228:10 PM CDTEF1Wichita, KS6.8900
May 228:42 PM CDTEF3Glasscock, TX3.7200$45,000
May 228:45 PM CDTEF0Ochiltree, TX0.150
May 228:56 PM CDTEF2Glasscock, TX1.9150$107,000
May 229:00 PM CDTEF1Scott, KS6.4100
May 229:02 PM CDTEF0Glasscock, TX1.4100
May 229:10 PM CDTEF0Stutsman, ND1.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.